This Monday past was a public holiday, so I arranged to go for gym training at 11am. I have been recovering from a bit of minor surgery on my back, so the workout was planned to be fairly light anyway. But, towards the end, when I was doing abs on the vertical crunch machine, I began to feel pretty bad. Nauseous. No good. My trainer stopped me after the second set. The session was almost over anyway. A fellow gym-er remarked that my face had gone all pale.
I told my trainer that it’s never felt like this before – never on the ab machine anyway. I wondered aloud to him if it might be because of the antibiotics I’ve been taking, post-surgery, which has been playing mischief with my bowels too. He said that that might be it, and added that I really shouldn’t be doing training when on medication.
On the way home though, it dawned on me that actually the past occasions when this nausea has happened has generally always been in the daytime, e.g. in morning training sessions. And I began to suspect that it might actually be my high blood pressure medication. I usually go to gym in the late evenings – by then the medication has pretty much worn off for the day. But morning – it’s probably still in my system, relaxing my heart.
So if you’re taking medication, medicines – do be careful if you’re thinking of going to the gym, even if you feel fine.
You should also avoid going to the gym when:
- You’re not feeling well (obviously), or believe you’re going to fall sick.
- You’re exceptionally tired, e.g. did not sleep well the night before.
- You just ate, like within the last 45-60 minutes.
- On an empty stomach.
- When you’re on medication.
I’ll add one reason why you should go to the gym though: when you’ve had a long stressful day at work. Don’t bring that stress home – bring it to the gym, and burn it all away. You’ll feel better for it!